Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 7, NWS Boise, ID

December 29, 2018Gooding County, Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this wind advisory at Dec 29, 2018, 2:56 PM MST for Gooding County, Jerome County, Twin Falls County, Idaho. It took effect at Dec 30, 2018, 10:00 AM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2018, 2:56 PM MST (21:56 UTC)
In effect from
Dec 30, 2018, 10:00 AM MST
Expired
Dec 30, 2018, 2:33 PM MST
In force
5 hr
Issued by
NWS Boise, ID

Counties Gooding County, ID, Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 162 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS75 KBOI 292156
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
256 PM MST Sat Dec 29 2018


IDZ016-030-300600-
/O.NEW.KBOI.WI.Y.0007.181230T1700Z-181231T0000Z/
Western Magic Valley-Southern Twin Falls County-
Including the cities of Twin Falls, Hollister, and Rogerson
256 PM MST Sat Dec 29 2018

...WIND ADVISORY IN EFFECT FROM 10 AM TO 5 PM MST SUNDAY...

The National Weather Service in Boise has issued a Wind Advisory,
which is in effect from 10 AM to 5 PM MST Sunday. 

* TIMING...10AM to 5AM MST Sunday. Strongest winds possible around
  noon.

* WINDS...Sustained winds to 30 mph and wind gusts up to 45 mph.

* IMPACTS...Crosswinds on north and south highways, along with
  blowing and drifting snow possible in exposed areas. Use caution
  if traveling in these areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
212 
WWUS75 KBOI 300537
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
1037 PM MST Sat Dec 29 2018

...VERY WINDY IN SOUTHERN IDAHO SUNDAY...

IDZ016-030-301400-
/O.CON.KBOI.WI.Y.0007.181230T1700Z-181231T0000Z/
Western Magic Valley-Southern Twin Falls County-
1037 PM MST Sat Dec 29 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 5 PM MST
SUNDAY...

* TIMING...10 AM to 5 PM MST Sunday. Strongest winds possible 
  around noon. 

* WINDS...Sustained winds to 30 mph and wind gusts up to 45 mph.

* IMPACTS...Crosswinds on north and south highways, along with 
  blowing and drifting snow possible in exposed areas. Use 
  caution if traveling in these areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
442 
WWUS75 KBOI 301336
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
636 AM MST Sun Dec 30 2018

...VERY WINDY IN SOUTH-CENTRAL IDAHO TODAY...

IDZ016-030-310000-
/O.CON.KBOI.WI.Y.0007.181230T1700Z-181231T0000Z/
Western Magic Valley-Southern Twin Falls County-
636 AM MST Sun Dec 30 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
5 PM MST THIS AFTERNOON...

* TIMING...10 AM to 5 PM MST today. The strongest winds are 
  expected around noon. 

* WINDS...Sustained winds to around 30 mph with gusts up to 45 
  mph.

* IMPACTS...Strong crosswinds on north-south highways. Use 
  caution if traveling in these areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
962 
WWUS75 KBOI 302133
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
233 PM MST Sun Dec 30 2018


IDZ016-030-302245-
/O.CAN.KBOI.WI.Y.0007.000000T0000Z-181231T0000Z/
Western Magic Valley-Southern Twin Falls County-
233 PM MST Sun Dec 30 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Boise has cancelled the Wind
Advisory. 

Winds have subsided below advisory levels this afternoon. Gusty 
winds up to 35 mph are still possible through this evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Dec 29, 10:11 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Dec 29, 10:11 AM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Boise ID
1011 AM MST Sat Dec 29 2018

.DISCUSSION...Snow moved through the area this morning and is
generally tapering off under northwesterly flow aloft with a
dusting of snowfall for most places and up to 3 to 4 inches in
portions of Baker County and near McCall. Low overcast will
generally persist through the day today ahead of the next system.
A frontal system near Vancouver Island this morning will move
southeast throughout the day and arrive in Baker City-McCall
around midnight Sunday. Expect a rain-snow mix in the lower
elevations below 3500ft ahead of the cold front. Best chances of
precipitation will be across the west central ID mountains with
fast flow aloft causing precipitation shadowing. Then, the cold
front will bring a short period of snow showers to much of the
region on Sunday morning before precipitation tapers off on Sunday
afternoon. Breezy conditions are expected behind the cold front
on Sunday afternoon with strongest winds in Twin Falls County.
No updates to the current forecast.

&&

.AVIATION...MVFR/IFR conditions expected to improve to low
VFR through the day. However, another round of snow moves in after
30/06Z bringing more MVFR/IFR conditions.  Mountains obscured.
Surface winds: light and variable but increasing to 10-15 kts after
30/09Z.  Expect gusty 20-25 kts winds Sunday afternoon, with gusts
to 40 kts from KMUO to KPIH. Winds aloft near 10 KFT MSL:
Northwest 30-40 kts, then after 30/06Z west 40-50 kts.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Monday...Light snow will continue to
spread into the area as moisture arrives from the northwest.
There have already been some light accumulations across the north,
including Burns, Baker City, and McCall. Additional accumulations
will be light, with an inch or two expected in the northern
mountains and less than an inch in the valleys. The snow will
decrease this afternoon, although it will persist in the northern
mountains. Little additional accumulation is expected.
Precipitation will spread back into the area tonight as an upper
trough moves into the northern Rockies. Snow levels will rise to
around 3500 feet ahead of a cold front, resulting in rain and snow
for the lower valleys. Several inches of new snowfall are expected
in the higher elevations across the north, including the
mountains in Baker County and in the Boise/West Central Mountains.
The precipitation will taper off to showers behind a cold front on
Sunday. Additional light accumulations are possible in the higher
elevations. Winds will increase with the arrival of the cold
front, especially east of Mountain Home where it will be very
windy Sunday afternoon. The wind and showers will diminish Sunday
night as a drier northerly flow aloft develops behind the exiting
trough. The drier conditions will continue through Monday.
Temperatures will trend warmer through Sunday, then colder on
Monday.

LONG TERM...Monday night through Saturday...The extended will
start off with a good northerly flow from northern Canada as a
cutoff low drops into the desert southwest Tuesday. This brings a
fairly strong sfc high of 1040mb into eastern Idaho. Tuesday
morning will be very chilly across all locations as skies clear.
Otherwise good model consensus through most of the week. Models
keep the upper ridge off the west coast around 35N with the ridge
axis pushing NE into Oregon. This keeps the main jetstream
pushing mainly into British Columbia through Thursday. If there is
any threat of snow during the extended, it could be along the
Salmon River Thursday afternoon as the flow flattens slightly.

Temperatures are expected to remain at or slightly above normal
depending on the amount of mid and high clouds streaming
overhead. There still remains timing differences by the weekend
but all the models are indicating that another system pushes into
the Pac NW Friday afternoon and begins to lift to the ENE. This
would favor snow across Valley and Baker counties rather than the
NV border region.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...KA
AVIATION.....EP
PREV SHORT TERM...BW
PREV LONG TERM....CR

In the hours before

Local storm report, Dec 29, 11:28 AM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1128 AM MST SAT DEC 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     SNOW             BRUNDAGE SKI AREA       45.00N 116.16W
12/29/2018  E3.5 INCH        ADAMS              ID   PUBLIC

            WEBCAM SNOWSTAKE.

1057 AM     SNOW             BOGUS BASIN SKI AREA    43.76N 116.10W
12/29/2018  E1.2 INCH        BOISE              ID   PUBLIC

            WEBCAM SNOWSTAKE.

1057 AM     SNOW             TAMARACK SKI AREA       44.67N 116.13W
12/29/2018  E1.5 INCH        VALLEY             ID   PUBLIC

            WEBCAM SNOWSTAKE.

1100 AM     SNOW             9 SSE MCCALL            44.79N 116.04W
12/29/2018  M1.7 INCH        VALLEY             ID   COCORAHS

1103 AM     SNOW             MCCALL                  44.91N 116.11W
12/29/2018  E2.5 INCH        VALLEY             ID   PUBLIC

            MCCALL WEBCAM SNOWSTAKE.

1103 AM     SNOW             RICHLAND                44.77N 117.17W
12/29/2018  E1.0 INCH        BAKER              OR   PUBLIC

            ESTIMATED FROM WEBCAM.

1120 AM     SNOW             EMMETT                  43.87N 116.49W
12/29/2018  E0.7 INCH        GEM                ID   PUBLIC

1120 AM     SNOW             NEW PLYMOUTH            43.97N 116.82W
12/29/2018  E1.0 INCH        PAYETTE            ID   PUBLIC

&&

KANDERSO
Local storm report, Dec 29, 2:06 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
206 PM MST SAT DEC 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     SNOW             BAKER                   44.77N 117.83W
12/29/2018  E1.5 INCH        BAKER              OR   PUBLIC

&&

KANDERSO

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.